Neuroleptic Malignant Syndrome Induced by Multiple Antipsychotics in a Patient Receiving Methadone

Read full text
Authors: Naoki Suzuki
Cited by: 1
References: 13

Abstract

Neuroleptic malignant syndrome (NMS) is a rare but potentially life-threatening adverse reaction to dopamine antagonists. In palliative care settings, recognition of NMS may be difficult because delirium, polypharmacy, and metabolic disturbances are common, and atypical presentations have been reported. A 73-year-old woman with advanced gastric cancer was admitted for refractory cancer-related pain. Methadone was initiated, and multiple antipsychotics were subsequently prescribed for delirium. On hospital day 20, she developed altered mental status and generalized lead-pipe rigidity without fever or autonomic instability. Laboratory testing revealed leukocytosis and a moderate elevation of creatine kinase (422 U/L). Although she did not initially meet established diagnostic criteria for NMS, fever and tachycardia developed on the following day, supporting the diagnosis. Malignant catatonia was considered but deemed less likely based on clinical features and laboratory findings. All antipsychotics were discontinued, and the patient was managed conservatively without dantrolene or bromocriptine because of limited intravenous access and palliative goals of care. Her symptoms gradually resolved over several days. This case highlights the diagnostic challenges of atypical NMS in palliative care patients receiving multiple antipsychotics. Careful assessment of temporal symptom evolution and medication exposure is essential. In selected patients with advanced cancer, conservative management with withdrawal of causative agents and supportive care may be an effective treatment approach.

Fields of Study & Subjects

Electroconvulsive Therapy Studies Schizophrenia research and treatment Alcoholism and Thiamine Deficiency

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101868–e101868
Publication date
19 January 2026
Language
EN